Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 128, NWS Jackson, MS

September 14, 2008Adams County, Mississippi; Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Sep 14, 2008, 10:16 AM CDT for Adams County, Mississippi; Catahoula Parish, Concordia Parish, Louisiana. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 10:16 AM CDT (15:16 UTC)
Expired
Sep 14, 2008, 12:15 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA, Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 141516
FFWJAN
LAC025-029-MSC001-141715-
/O.NEW.KJAN.FF.W.0128.080914T1516Z-080914T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1016 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...MONTEREY...LARTO...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...VIDALIA...FERRIDAY...
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NATCHEZ...

* UNTIL 1215 PM CDT

* AT 1009 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
  DETECTED AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL MOVING
  INTO THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILDSVILLE...DEER PARK...FROGMORE...WEST FERRIDAY...SPOKANE...PINE
  RIDGE...CRANFIELD AND STANTON

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA 
THROUGH 1215 PM.

LAT...LON 3171 9172 3170 9139 3164 9124 3144 9116
      3127 9185 3129 9187 3130 9191 3129 9194
      3125 9192 3124 9196 3139 9201

$$

WILKINSON
2 follow-up statements
000 
WGUS74 KJAN 141654
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1154 AM CDT SUN SEP 14 2008

LAC025-029-MSC001-141715-
/O.CON.KJAN.FF.W.0128.000000T0000Z-080914T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATAHOULA LA-CONCORDIA LA-ADAMS MS-
1154 AM CDT SUN SEP 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
ADAMS COUNTY...AND CONCORDIA AND CATAHOULA PARISHES...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO 
INDICATE MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. A 
THUNDERSTORM WITH VERY HEAVY RAINFALL WAS LOCATED OVER SOUTHERN 
CONCORDIA PARISH AND WILL PUSH INTO ADAMS COUNTY AFTER NOON. THE 
WARNING MAY NEED TO BE EXTENDED FOR PART OF THE WARNING AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEER PARK...
MONTEREY...SPOKANE...FROGMORE...WILDSVILLE...MAYNA...CRANFIELD...STAN
TON...PINE RIDGE...WEST FERRIDAY...VIDALIA...FERRIDAY AND NATCHEZ.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3171 9172 3170 9139 3164 9124 3144 9116
      3127 9185 3129 9187 3130 9191 3129 9194
      3125 9192 3124 9196 3139 9201

$$

WILKINSON
000 
WGUS74 KJAN 141712
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1212 PM CDT SUN SEP 14 2008

LAC025-029-MSC001-141721-
/O.EXP.KJAN.FF.W.0128.000000T0000Z-080914T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATAHOULA LA-CONCORDIA LA-ADAMS MS-
1212 PM CDT SUN SEP 14 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR ADAMS
COUNTY...AND CONCORDIA AND CATAHOULA PARISHES...

HOWEVER...ADDITIONAL SCATTERED HEAVY RAINFALL IS OCCURRING IN THE 
AREA AND IF IT BECOMES FOCUSED ENOUGH...ANOTHER WARNING MAY BE 
ISSUED. THE MOST LIKELY AREA FOR THIS TO OCCUR WOULD BE IN ADAMS 
COUNTY.

LAT...LON 3171 9172 3170 9139 3164 9124 3144 9116
      3127 9185 3129 9187 3130 9191 3129 9194
      3125 9192 3124 9196 3139 9201

$$

ERA

WILKINSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 10:14 AM CDT, 2 minutes earlier.

Area forecast discussion, Sep 14, 10:14 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1014 AM CDT SUN SEP 14 2008

.DISCUSSION...CURRENT FORECAST IN PRETTY GOOD SHAPE AND NO MAJOR ADJ
NEEDED AT THIS TIME. WE CURRENTLY HAVE A PRE-FRONTAL TROUGH AXIS
ACROSS THE NW CWA THIS MORNING AS THE REMNANTS OF IKE LIFT NE
RAPIDLY. THE AIRMASS ALONG AND TO THE E OF THIS PRE-FRONTAL FEATURE
IS EXTREMELY MOIST. INSTABILITY IS NOT GREAT...BUT AS WARMING
CONTINUES...THE AIRMASS WILL STEADILY DESTABILIZE. THE FOCUS NOW IS
ON LOCALLY HEAVY RAIN AS THE LINEAR BANDS OF CONVECTION EVOLVE AND
MERGE WITH OTHER SHOWERS. THIS AIRMASS IS A VERY EFFICIENT RAIN
PRODUCER WHICH IS ALLOWING FOR PRETTY STOUT RAINFALL
RATES...ESPECIALLY WHEN IT CAN CONVECT. I EXPECT THE SLIGHT DOWN
TURN IN CONVECTION TO INCREASE AGAIN IN A FEW HOURS AS HEATING
COMBINES WITH SOME MESOSCALE FEATURES AND AN INCREASINGLY DIVERGENT
UPPER JET. WITH THAT...WE HAVE OPTED TO EXPAND THE FLASH FLOOD WATCH
FURTHER EAST TO COVER CURRENT TRENDS AND ANTICIPATED AREAS OF NEW
HEAVY PRECIP LATER THIS AFTERNOON. THIS WATCH MAY CHANGE AGAIN IN A
FEW HOURS BASED ON NEWER DATA AND RADAR TRENDS.

AS FOR THE SVR/TOR POTENTIAL...THE LOW LEVEL SHEAR CONTINUES
LESSEN...THUS THE RISK FOR TORNADOES AND SVR WIND GUSTS WILL
CONTINUE TO DECREASE. THE TORNADO WATCH FROM THIS MORNING HAS
EXPIRED AND A NEW ONE IS NOT ANTICIPATED. WE STILL MAY SEE A FEW
STRONG STORMS AND ISO SVR STORM WITH DMG WINDS. WE WILL UPDATE THE
HWO TO SHOW THE CURRENT THREATS. MAINLY A HEAVY RAIN/FLOODING RISK
NOW.  /CME/

&&

.AVIATION...MVFR CEILINGS WILL CONTINUE OVER MUCH OF THE REGION
THROUGH THE MORNING.  CEILINGS WILL GRADUALLY BEGIN TO LIFT TO
AROUND 3-4 KFT THROUGH THE MORNING AND INTO THE AFTERNOON HOURS. BUT
STILL EXPECT PERIODS OF LOWER CEILINGS THROUGH THE DAY.  SHOWERS
WILL INCREASE IN COVERAGE WITH PERIODS OF HEAVY RAINFALL AND A FEW
THUNDERSTORMS POSSIBLE. ACTIVITY HAS NEARLY SHIFTED SOUTHEAST OF GLH
SO THIS SITE SHOULD ONLY SEE A FEW LINGERING SHOWERS THROUGH THE
DAY.  GUSTY WINDS HAVE ALREADY BEGUN TO WEAKEN FOR SOME LOCATIONS
THIS MORNING AND WILL CONTINUE TO WEAKEN THROUGH THE REMAINDER OF
THE MORNING AND INTO THE AFTERNOON. WINDS BY THE AFTERNOON SHOULD
GENERALLY BE BETWEEN 10-15 KTS.  CONDITIONS WILL BEGIN TO IMPROVE
ACROSS THE NORTHWEST FOR THIS AFTERNOON AND EVENING AS A COLD FRONT
SLOWLY MOVES INTO THE REGION AND DRIER AIR SEEPS INTO THE REGION./14/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       84  66  79  59 /  82  59  25  13
MERIDIAN      85  67  79  58 /  81  71  30  13
VICKSBURG     83  65  80  57 /  81  44  20  14
HATTIESBURG   86  71  81  61 /  73  70  36  10
NATCHEZ       82  63  77  58 /  83  57  23   7
GREENVILLE    83  61  80  56 /  57  26  10  13
GREENWOOD     82  61  78  56 /  77  33  14  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MSZ027>030-032>038-
     040>045-047>050-053>055-059>063.

LA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR LAZ008-009-015-016-
     023>026.

AR...NONE.
&&

SHORT TERM: CME
AVIATION: 14
Hazardous weather outlook, Sep 14, 10:06 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1006 AM CDT SUN SEP 14 2008

MSZ027>033-036>039-044>046-151515-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-
ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-
1006 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT AS IKE MOVES
NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION. BANDS OF SHOWERS
AND THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN TODAY INTO THIS
EVENING. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.

IN ADDITION...A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE THROUGH THE REMAINDER OF THE MORNING AND INTO THE EARLY
AFTERNOON. THE PRIMARY CONCERN WITH THE STRONGEST STORMS WILL BE
WINDS OF 40 TO 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS AFTERNOON...BUT OTHERWISE IS
NOT ANTICIPATED THROUGH SATURDAY.

LAZ008-009-015-016-023>026-MSZ035-040>043-047>066-072>074-151515-
WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-
CATAHOULA-TENSAS-CONCORDIA-HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
1006 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA
AND CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT AS IKE MOVES
NORTHEAST ACROSS THE MID MISSISSIPPI VALLEY REGION. BANDS OF SHOWERS
AND THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN TODAY INTO THIS
EVENING. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS AFTERNOON...BUT OTHERWISE IS
NOT ANTICIPATED THROUGH SATURDAY.

ARZ074-075-LAZ007-MSZ018-019-025-026-034-151515-
ASHLEY-CHICOT-MOREHOUSE-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
WASHINGTON-
1006 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS AND
PORTIONS OF NORTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

14

In the hours before

Local storm report, Sep 14, 7:10 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     FLASH FLOOD      HOLLANDALE              33.17N 90.85W
09/14/2008                   WASHINGTON         MS   LAW ENFORCEMENT

            LOCAL POLICE REPORT 1 TO 2 FEET OF WATER FLOODING A FEW
            OF THE ROADS IN TOWN.

&&

BRYANT
Special weather statement, Sep 14, 9:57 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
957 AM CDT SUN SEP 14 2008

LAZ024-026-141555-
CATAHOULA LA-CONCORDIA LA-
957 AM CDT SUN SEP 14 2008

...STRONG THUNDERSTORMS BUILDING NORTHEAST INTO LARTO LAKE AREA...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 MPH WINDS WER LOCATED
FROM LARTO TO NEW ERA AT 957 AM CDT...MOVING NORTHEAST AT 45 MPH.
HEAVY RAINS OF ONE TO TWO INCHES ARE LIKELY FOR THE LARTO LAKE AREA
INTO MAYNA AND MONTEREY THROUGH 1030 AM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CONCORDIA AND SOUTHERN CATAHOULA PARISHES SHOULD MONITOR
THIS STORM CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:37 AM CDTFlash Flood WarningJANWashington3 hr
Sep 14, 7:24 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore, Montgomery51 min
Sep 14, 7:49 AM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore41 min
Sep 14, 8:28 AM CDTFlash Flood WarningJANHolmes, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more2 hr
Sep 14, 8:51 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes39 min
Sep 14, 10:39 AM CDTFlash Flood WarningJANCarroll, Holmes108 min
Sep 14, 10:54 AM CDTFlash Flood WarningJANClaiborne, Jefferson100 min
Sep 14, 11:18 AM CDTFlash Flood WarningJANWarren94 min
Sep 14, 9:11 AM CDTFlash Flood WarningJANFranklin, Richland109 min
Sep 14, 9:54 AM CDTFlash Flood WarningJANEast Carroll, Madison2 hr

Nearby

Flash Flood Warnings in Louisiana, 2008Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.